Hail, Woodbury
- When
- June 29, 3:15 PM CST
- Where
- Woodbury County, 0.51 mi W of Sioux City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -96.390
Widespread thunderstorms developed in south central South Dakota late in the afternoon and continued across northwest Iowa during the evening hours. The storms produced quite a swath of hail as they progressed across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Widespread thunderstorms developed in south central South Dakota late in the afternoon and continued across northwest Iowa during the evening hours. The storms produced quite a swath of hail as they progressed across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 29, 2:28 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 328 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 327 PM CDT Thu Jun 29 2017 The main concern this afternoon and evening is the potential for scattered strong to severe storms through late this evening. As of 19Z, WV satellite imagery shows a shortwave over central Dakota with associated cold front just west of our forecast area, extending to central Nebraska. A secondary wave over central Nebraska is pushing a warm front north into the area, thus bringing more instability and moisture. Isolated to scattered high-based showers will continue to develop ahead of the warm front, located somewhere along Highway 20. These storms could produce small hail and brief heavy rain. The area of greatest concern is along the Missouri River Valley and northwest Iowa. Towering cumulus clouds already building along the cold front will be the spark for convection initiation, mainly after 3 pm. Steepening lapse rates of 7 to 8 C/km, and perpendicular strong bulk shear vector to 50 knots will aid in the development of organized supercells along and ahead the surface boundary. With 0-3 km bulk shear vector from 25-35 knots, and decent 0-1km EHI a tornado or two cannot be ruled out. Thunderstorms will gradually diminish from west to east in the nighttime. Some lingering showers are expected on Friday, mainly east of I-29. Partly cloudy skies will prevail on Friday with breezy northwesterly winds. Areas east of I-29 could see isolated showers and thunderstorms in the afternoon, with diurnal heating and the passage of a weak shortwave. Highs will generally be in the 70s. .LONG TERM...(Friday night through Thursday) Issued at 327 PM CDT Thu Jun 29 2017 There could be a lingering shower or two across southwest Minnesota through the morning hours on Friday, but the main player will be an elevated boundary working through in the afternoon hours. With atmospheric lapse rates being near moist adiabatic and limited wind shear, expect storms to remain non-severe. High pressure will build into the region on Friday night and have erred toward cooler guidance values. Should see warming trend through the weekend with a warm front lifting toward the I-90 corridor Sunday evening. This boundary may serve as the focusing mechanism for thunderstorms across northwest Iowa Sunday evening as a series of short waves move through the area Sunday night into Monday. Storm chances are a bit more conditional on Monday as a stronger cap looks to be in place. Models suggest a fairly strong shortwave moving across the Central Plains on Tuesday, but looks to be focused well south of the forecast area. Thereafter, upper level ridge builds across the western half of the US, leading to warmer and potentially drier conditions. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1236 PM CDT Thu Jun 29 2017 VFR conditions will prevail through the TAF period, but low ceilings (low to mid clouds) are possible later today. Scattered showers and thunderstorms are expected this afternoon and evening; becoming numerous after 00z mostly for KFSD, and KSUX sites. Thunderstorm chances will slowly diminish from west to east in the overnight hours. In addition, strong gusty winds to 45 mph are possible with the storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...BT AVIATION...05
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Thu Jun 29 2017 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>068-300930- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme- 420 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered showers will spread across the area through the early afternoon, and persist into tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-300930- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Yankton-Clay SD-Union- 420 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers are expected to develop by this afternoon and persist through tonight. A few severe storms will be possible, mainly late afternoon through this evening, with hail up to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL PONCA 42.57N 96.71W
06/29/2017 E1.00 INCH DIXON NE TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL JEFFERSON 42.60N 96.56W
06/29/2017 E1.25 INCH UNION SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL PONCA 42.57N 96.71W
06/29/2017 E1.50 INCH DIXON NE PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL MITCHELL 43.73N 98.03W
06/29/2017 E0.50 INCH DAVISON SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL CORSICA 43.42N 98.41W
06/29/2017 E1.00 INCH DOUGLAS SD TRAINED SPOTTER
&&The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
14 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Reported by FSS tower personnel.
Hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712538, 712539, 712540, 712551, 712537, 712541, 712542, 712543, 712544, 712545, 712546, 712547, 712548, 712549, 712992, 712550.